Antidepressant-induced sexual dysfunction is a common, troublesome complication of antidepressant treatment that patients often fail to report, which can have major consequences, including non-adherence to treatment with resultant relapse of depressive illness. The aim of this paper is to review the extent, causation and evidence-based management of antidepressant-induced sexual dysfunction to inform clinical practice. Conclusions: The preponderance of evidence suggests that antidepressant s can be divided into high risk (selective serotonin reuptake inhibitors, serotonin-norepinephrine reuptake inhibitors, tricyclic antidepressants, monoamine oxidase inhibitors) and low risk (agomelatine, bupropion, moclobemide and reboxetine) categories with regard to propensity for antidepressant-induced sexual dysfunction, although there is disagreement, particularly about mirtazapine, and methodological issues militate against definitive findings. Antidepressant-induced sexual dysfunction is dose-dependent to an extent, but patient vulnerability factors are also relevant. There are significant differences in antidepressant-induced sexual dysfunction between men and women. It is important to ask antidepressant -treated patients about sexual dysfunction as few self-report; this may well contribute to antidepressant non-adherence. Consider using an antidepressant with low risk of antidepressant-induced sexual dysfunction for initial treatment. When antidepressant-induced sexual dysfunction has developed, try to persuade the patient to wait in case tolerance develops. Then consider changing to a lower risk or use of high/low risk antidepressant combinations but pharmacological expertise is required. Adjunctive sildenafil can help in both sexes.
|Pages (from-to)||525 - 528|
|Number of pages||4|
|Publication status||Published - 2014|